Classic Coumarinlnduced Skin Necrosis

Classic coumarin-induced skin necrosis (CISN) is a very rare complication of oral anticoagulant therapy (Cole et al., 1988). In its classic form, it is characterized by dermal necrosis, usually in a central (nonacral) location, such as breast, abdomen, thigh, or leg, that begins 3-6 days after starting therapy with warfarin or other coumarin anticoagulants (Fig. 9). Initially, there is localized pain, induration, and erythema that progresses over hours to central purplish-black skin discoloration and blistering, ultimately evolving to well-demarcated, full-thickness necrosis involving skin and subdermal tissues. Some patients require surgical debridement. Case reports suggest that congenital deficiency of natural anticoagulant proteins, especially protein C, is sometimes a pathogenic factor (Broekmans et al., 1983; Comp, 1993).

There is evidence that HIT also predisposes to classic CISN (Celoria et al., 1988; Cohen et al., 1989; Warkentin et al., 1999; Srinivasan et al., 2003). Theoretically, this could result from increased consumption of anticoagulant factors, thereby leading to greater reduction in protein C in the setting of increased thrombin generation in HIT (Tans et al., 1991; Warkentin et al., 1997). However, central lesions of CISN seem less likely to complicate HIT than the related syndrome of coumarin-induced venous limb gangrene (Warkentin et al., 1997, 1999). Perhaps active DVT in HIT localizes the progressive microvascular thrombosis to acral tissues already affected by extensive venous thrombosis.

How To Deal With Rosacea and Eczema

How To Deal With Rosacea and Eczema

Rosacea and Eczema are two skin conditions that are fairly commonly found throughout the world. Each of them is characterized by different features, and can be both discomfiting as well as result in undesirable appearance features. In a nutshell, theyre problems that many would want to deal with.

Get My Free Ebook


Post a comment